Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 303, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2004, 5:46 PM CDT for Hodgeman County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2004, 5:46 PM CDT (22:46 UTC)
- Expired
- Jul 15, 2004, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 36 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:00 PM CDT | HAIL 0.75 | 10 S Hanston, KS | |
| Jul 15, 6:00 PM CDT | HAIL 0.75 | 10 S Hanston, KS | |
| Jul 15, 6:00 PM CDT | HAIL 0.88 | 10 S Hanston, KS | |
| Jul 15, 6:00 PM CDT | HAIL 0.88 | 10 S Hanston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 152246 SVRDDC KSC083-152330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 547 PM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HODGEMAN COUNTY IN SOUTHWEST KANSAS. * UNTIL 630 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER SOUTHEASTERN HODGEMAN COUNTY...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN HODGEMAN COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3809 9960 3798 9983 3792 9984 3792 9958 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:06 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 15, 3:06 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT THU JUL 15 2004 .DISCUSSION... DAYS 1-2... ANALYSIS DEPICTED S/W TROF OVER WESTERN WYOMING AND ANOTHER TO THE SOUTHWEST ALL ASSOCIATED WITH DEEP TROPICAL MOISTURE THAT HAS WORKED ITS WAY INTO THE WESTERN CONUS. ALSO SEEING SOME WEAK TSRA DEVELOPMENT OVER NORTHEAST COLORADO THIS AFTERNOON. THINK MAIN FORECAST CHALLENGE WILL BE PRECIP OVERNIGHT/FRIDAY MORNING AS SHORTWAVE DROPS INTO AREA OVERNIGHT. ETA/UKMET/GFS PRETTY SIMILAR WITH TIMING AND LOCATION OF S/W EARLY FRIDAY MORNING AND LOOK PRETTY REASONABLE. WILL RAISE POPS OVER NORTHEAST HALF OF CWA TO 50-60% FROM ABOUT 12Z-16Z FRIDAY. AS UPPER FLOW BECOMES MORE NORTHERLY IT MAY BE MORE DIFFICULT FOR TSRA TO MOVE FAR INTO THE CWA FRIDAY NIGHT SO WILL LIMIT POPS FOR THE WEST ONLY. FOR TEMPS WENT JUST A LITTLE COOLER FOR FRIDAY WITH THE THINKING THAT WE WILL HAVE MANY MORNING CLOUDS FROM MCS THEN WITH COOLING MID LEVELS THINK CU WILL FORM. WENT TO LOWER 80S NORTH TO MID 90S SOUTHWEST. MADE SOME MINOR TWEAKS TO TEMPS SATURDAY FOR INTER-SITE CONSISTENCY. DAYS 3-7... THE MAIN FORECAST CHALLENGE IN THE EXTENDED WILL BE WARMING THINGS UP TO ABOVE AVERAGE (NEAR 100) ACROSS MUCH OF THE AREA AS LEE TROUGH REDEVELOPS WHEN SURFACE HIGH SHIFTS EAST AT THE END OF THE WEEKEND. ONCE AGAIN, SUBTLE SHORTWAVE TROUGHS AROUND THE UPPER HIGH WILL DICTATE ORGANIZED THUNDERSTORM ACTIVITY OVER THE HIGH PLAINS. THIS ACTIVITY IS DIFFICULT TO ANTICIPATE, HOWEVER BY MID-WEEK GFS, UKMET, AND ECMWF ALL SHOW A SIGNIFICANT TROUGH MOVING THROUGH THE WESTERLIES ACROSS THE NORTHERN CONUS. THIS WILL LIKELY BRING A FRONT SOUTH THROUGH WESTERN KANSAS WITH INCREASED PRECIP CHANCES BEGINNING NEXT WEDNESDAY. WILL PUT IN SOME 20 POPS FOR NOW WITH THIS NEXT SYSTEM, ALTHOUGH THE BULK OF PRECIP WILL LIKELY REMAIN NORTH OF WESTERN KANSAS. A COOLER STRETCH MAY ENCOMPASS THE PLAINS BEHIND THIS SYSTEM BY THE END OF NEXT WEEK. WILL WORD THE 8 TO 10 DAY BELOW AVERAGE TEMPS AND NEAR AVERAGE PRECIP. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 84 68 88 / 40 50 20 00 GCK 69 85 67 87 / 10 10 20 00 EHA 68 95 65 84 / 10 20 20 00 LBL 70 94 67 87 / 10 10 20 00 HYS 67 83 68 86 / 50 60 20 00 P28 71 88 70 88 / 50 60 20 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 15
Hazardous weather outlook, Jul 15, 3:17 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT THU JUL 15 2004 KSZ030-031-043>046-061>066-074>081-084>090-161000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 317 PM CDT (217 PM MDT) THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TONIGHT. THERE IS A CHANCE OF EARLY EVENING THUNDERSTORMS OVER PORTIONS OF SOUTHWEST KANSAS MAINLY EAST OF A LINE FROM NESS CITY TO DODGE CITY TO ASHLAND. SHOULD STORMS DEVELOP IN THIS AREA THIS EVENING, DAMAGING STRAIGHT LINE WINDS TO 60 MPH MAY OCCUR. LATER TONIGHT, AN ORGANIZED AREA OF THUNDERSTORMS WILL LIKELY MOVE SOUTH FROM NORTHEAST COLORADO AND SOUTHWEST NEBRASKA, INTO WESTERN KANSAS. THIS ACTIVITY IS EXPECTED TO IMPACT AREAS FROM SCOTT CITY TO NESS CITY TO LACROSSE AND POINTS NORTH AFTER 9 PM CDT. AREAS FROM SYRACUSE TO LAKIN MAY ALSO SEE THUNDERSTORMS AFTER 9 PM CDT (8 PM MDT). THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL. OVERNIGHT, THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE SOUTH AND ENCOMPASS THE REST OF SOUTHWEST KANSAS. THE SEVERE WEATHER THREAT WILL BE DIMINISHED SOMEWHAT OVERNIGHT, HOWEVER DAMAGING WINDS TO 60 MPH WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING EARLY FRIDAY OVER SOUTHWEST KANSAS. SEVERE WEATHER WILL BE UNLIKELY EARLY IN THE DAY FRIDAY, BUT AS THE AFTERNOON WEARS ON, SOME STORMS MAY BECOME SEVERE ONCE AGAIN, MAINLY NEAR THE OKLAHOMA STATE BORDER. HEAVY RAINFALL WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION OVER ALL OF SOUTHWEST KANSAS LATE THIS EVENING THROUGH THE DAY FRIDAY. UMSCHEID
In the hours before
Local storm report, Jul 15, 4:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
453 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 6 NE KINSLEY 37.98N 99.33W
07/15/2004 0.88 INCH EDWARDS KS PUBLIC
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 52 min |
| Jul 15, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.